Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 48, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 27, 2018, 11:44 AM HST for Kauai County, Hawaii. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2018, 11:44 AM HST (21:44 UTC)
- Expired
- Aug 27, 2018, 8:40 PM HST
- In force
- 9 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 24 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 9.7 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
590
WGHW50 PHFO 272144
FFWHFO
HIC007-280045-
/O.NEW.PHFO.FF.W.0048.180827T2144Z-180828T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1144 AM HST MON AUG 27 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 245 PM HST.
* At 1138 AM HST, radar and rain gages showed very heavy rainfall
occurring over central and north Kauai. The Hanalei rain gage
reported a rate over 4 inches per hour. The Hanalei River is
expected to rise significantly and may cover Kuhio Highway within
the next hour.
* This warning includes the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 245 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Kauai in
Kauai County.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
Kodama5 follow-up statements
501
WGHW70 PHFO 272243
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1243 PM HST MON AUG 27 2018
HIC007-280045-
/O.CON.PHFO.FF.W.0048.000000T0000Z-180828T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1243 PM HST MON AUG 27 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM HST FOR THE
ISLAND OF KAUAI IN KAUAI COUNTY...
At 1233 PM HST...Kauai Emergency Management reported that Kuhio
Highway has been closed near the Hanalei Bridge, and also near
Wainiha and Waikoko. Radar showed that the area of heavy rain has
shifted into the west half of Kauai. Another area of heavy rain has
moved onshore near Anahola and Kilauea. Gages in Wainiha River,
Hanapepe River, and the South Fork of Wailua River reported
significant increases in water levels.
This warning includes the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 245 PM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
Kodama513
WGHW50 PHFO 280036
FFWHFO
HIC007-280345-
/O.EXT.PHFO.FF.W.0048.000000T0000Z-180828T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
236 PM HST MON AUG 27 2018
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 545 PM HST.
* At 227 PM HST, radar showed heavy rainfall continuing over central
and west Kauai. As a result, Makaweli River and Waimea River are
running high. Rainfall over north and east Kauai has eased but
impacts are ongoing. Kuhio Highway remains closed at the Hanalei
Bridge, Wainiha Bridge, and at Haena. Ala Eke Road in Wainiha is
under 4 feet of water and is impassable.
* This warning includes the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 545 PM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
Kodama555
WGHW50 PHFO 280336
FFWHFO
HIC007-280645-
/O.EXT.PHFO.FF.W.0048.000000T0000Z-180828T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
536 PM HST MON AUG 27 2018
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 845 PM HST.
* At 532 PM HST, radar and rain gages showed that heavy rainfall
continues over the southern and central part of Kauai with rates
of about one inch per hour. Rainfall has eased over north Kauai.
Water levels in the streams and rivers are dropping but Kuhio
Highway remains closed at Hanalei Bridge.
* This warning includes the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 845 PM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
Kodama278
WGHW70 PHFO 280530
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
730 PM HST MON AUG 27 2018
HIC007-280645-
/O.CON.PHFO.FF.W.0048.000000T0000Z-180828T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
730 PM HST MON AUG 27 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM HST FOR THE
ISLAND OF KAUAI IN KAUAI COUNTY...
At 726 PM HST...emergency management reported Kuhio highway in the
vicinity of Hanalei bridge remained close. Ala Eka road was
impassible due to water on the road. Reports of culverts at the top
washed out on Powerhouse road.
Locations in the warning include but are not limited to...
Lihue, Kilauea, Anahola, Mana, Hanalei, Na Pali State Park, Omao,
Barking Sands, Wainiha, North Fork Wailua Trails, Moloaa and Waimea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 845 PM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$279
WGHW70 PHFO 280640
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
840 PM HST MON AUG 27 2018
HIC007-280643-
/O.CAN.PHFO.FF.W.0048.000000T0000Z-180828T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
840 PM HST MON AUG 27 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY IS
CANCELLED...
Radar indicated heavy rain has ended over Kauai County, though river
flows may remain elevated for the next few hours. Kuhio highway in
the vicinity of Hanalei bridge remains closed. The State Department
of Transportation is working to reopen that portion of the highway.
A flash flood watch remains in effect for all islands through
Tuesday afternoon.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 10:10 AM HST, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 27, 10:10 AM HST, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1010 AM HST Mon Aug 27 2018 .SYNOPSIS... A trailing band of deep tropical moisture from Tropical Depression Lane, will keep windward areas showery through Tuesday, while leeward areas see a few showers spill over from time to time. Drier, more typical trade wind weather is expected to move in from east to west across the state on Tuesday night, with quite comfortable weather expected Wednesday through Friday with noticeably lower humidity levels. A more showery trade wind pattern may return next weekend. && .DISCUSSION... Tropical Depression Lane is located around 430 miles southwest of Kauai, while a 1037 mb high is centered around 1700 miles north- northeast of Honolulu. The resulting gradient is driving moderate trade winds across the island chain this morning. Satellite imagery shows cloudy skies across Kauai and Oahu this morning with more breaks in the cloud cover over Maui County and the Big Island. Radar shows most of the rainfall passing over Kauai and waters to the west of the state. Lane is forecast to track westward today and tonight, before making a turn toward the north Tuesday through the end of the work week. Meanwhile, high pressure will remain in place well to the north of the state through next weekend, keeping trade winds blowing across the island chain. Moderate trade winds are expected through tonight, with breezy trades then expected Tuesday through Thursday. The trades are then expected to back off Friday through the upcoming weekend as surface troughing approaches or moves over the state. As for sensible weather details, a deep plume of tropical moisture lagging behind Lane with precipitable water values between 1.8 and 2.2 inches will move through the islands through Tuesday, keeping windward areas showery, while leeward areas see a few showers spilling over from time to time. A transition back to a drier and more typical summertime trade wind pattern is expected from east to west across the state on Tuesday night, and this should hold through the remainder of the work week. We could see an increase in trade showers over the upcoming weekend as a weak surface trough and associated deeper moisture move in from the east. && .AVIATION... Deep tropical moisture will linger over the Hawaiian Islands through Tuesday. Reduced ceilings and visibilities in passing showers are expected all areas, especially windward slopes and coasts. Shower activity may become increasingly active over the western third of the state tonight. AIRMET Sierra for mountain obscuration will persist for all principal islands. AIRMET Tango remains in effect for low level turbulence over and south through west of mountains. Trade winds will remain breezy through Tuesday. AIRMET Tango will likely remain in effect for the next 24 hours. && .MARINE... Lane continues on its westward course, further away from the islands. However, Lane is still close enough to maintain a threat for thunderstorms over the far southwest offshore waters today. Otherwise, locally strong trades will persist through at least Wednesday as high pressure maintains a tight gradient over the islands. Thus, the Small Craft Advisory (SCA) remains in effect for the waters around Maui and south of the Big Island through Wednesday. Tropical Cyclone Miriam is forecast to enter the Central Pacific Hurricane Center area of responsibility around Wednesday afternoon. Miriam's track takes the storm north once it crosses 140W longitude. The strength the trades after Thursday depends on Miriam's eventual track, however, a surface trough may form just east of the Big Island, lightening the winds in the process. Surf will be small through the upcoming weekend, but small swells from the northwest, south, and southwest will keep the surf from becoming flat. The largest of the south swell is expected over the upcoming weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST Wednesday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Foster AVIATION...Bedal MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 3:18 PM HST | Areal Flood Advisory | HFO | Hawaii | 63 min |
| Aug 27, 7:34 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Aug 27, 10:29 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Aug 27, 1:24 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.